MAUDE Adverse Event Report: ILLUMINOSS MEDICAL, INC. PHOTODYNAMIC BONE STABILIZATION SYSTEM; INTRAMEDULLARY FIXATION ROD, PRODUCT CODE QAD

ILLUMINOSS MEDICAL, INC. PHOTODYNAMIC BONE STABILIZATION SYSTEM; INTRAMEDULLARY FIXATION ROD, PRODUCT CODE QAD
Catalog Number USSL-1700260
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 05/28/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is pending additional information.
 
Event or Problem Description
A pathologic femur fracture was treated with an illuminoss implant and plate and screws.Four weeks out there was a distal femur failure in which the plate and illuminoss broke.The hardware was removed and the fracture was revised with the same illuminoss implant.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Root cause investigation a medical oversight review was held with the medical reviewer.The complaint information and post-op x-rays were reviewed.After reviewing the slides of the medical oversight review, medical reviewer identified that the screws have good capture of the illuminoss implant in the proximal bone fragment, but no capture in the distal bone fragment, so the plate is not connected to the illuminoss distally and proximally to the fracture.Therefore, all the forces are on the plate, and the illuminoss implant is not sharing the load.Further, as the illuminoss is not anchored in the distal bone area, it could move around in the bone metastasis.Medical reviewer also observed this patient is large so there are significant forces on the construct.In this case, the plate failed because it was completely bearing the load, because the screws anchored the plate into the illuminoss in only the proximal portion, and the screws did not capture the illuminoss in the distal portion of the bone.The plate eventually broke because all the load was on the plate due to the insufficient initial fixation and the fracture did not heal.Dhr review: the dhr of the device used in the procedure, 17x260mm implant lot 440354 was reviewed and found to be in specification at the time of manufacture and release.Returned product evaluation: not available as the device remains in the patient.Ifu review and potential for user error the instructions for use (900356 rev x) states risks include "loosening, bending, cracking, fracture, or mechanical failure of the components or loss of or inadequate fixation in bone attributable to delayed union, nonunion, insufficient quantity or quality of bone, markedly unstable comminuted fractures, or insufficient initial fixation", so this risk of implant fracture due to insufficient initial fixation is captured in the labeling as experienced in this complaint.The ifu also includes the indications that the illuminoss may be used in the femur and tibia to provide supplemental fixation to an anatomically appropriate fda-cleared fracture fixation system.The surgical technique guide for femur and tibia (900611 rev c) states "after completion of the curing cycle for the illuminoss implant, the chosen plate and screw system should be implanted.The screws should be placed into the illuminoss implant." the user used illuminoss to treat a pathological femur fracture in conjunction with plate and screws to provide supplemental fixation, which is included as an indication for use in the us per instructions for use (900356_x).However, the distal screws were not affixed into the illuminoss implant, therefore, the plate was only fixed to the illuminoss implant by the proximal screws and all forces were on the plate.Therefore, the use of illuminoss implant in this situation is not per the instruction for use and the surgical technique guide, and this use error caused the femur construct (plate and illuminoss implant) to break.Conclusion the cause of the implant break is due to an insufficient initial fixation in the femur due to mal positioning of the plate and screws used in conjunction with the illuminoss implant.The distal portion of the illuminoss implant was not captured by the screws allowing movement in the distal fragment, and all the forces were on the plate, which were significant due to the patient's large size, causing the plate and illuminoss to break.

Brand Name
PHOTODYNAMIC BONE STABILIZATION SYSTEM
Common Device Name
INTRAMEDULLARY FIXATION ROD, PRODUCT CODE QAD
Manufacturer (Section D)
ILLUMINOSS MEDICAL, INC.
993 waterman ave
providence RI 02914
Manufacturer (Section G)
ILUMINOSS MEDICAL INC.
993 waterman ave
providence RI 02914
Manufacturer Contact
robert rabiner
993 waterman ave
east providence, RI 02914
4017140008
MDR Report Key19826438
Report Number3006845464-2024-00017
Device Sequence Number8891482
Product Code QAD
UDI-Device IdentifierM986USSL17002600
UDI-PublicM986USSL17002600
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K181228
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Catalogue NumberUSSL-1700260
Device Lot Number440354
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/01/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/28/2024
Supplement Date Received by Manufacturer05/28/2024
Initial Report FDA Received Date07/25/2024
Supplement Report FDA Received Date08/23/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/17/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient SexFemale